online propecia finasteride

online propecia finasteride

Home - Uncategorized - Prescription Medication May Be Cause of Hair Loss in Women

Prescription Medication May Be Cause of Hair Loss in Women

Posted on April 6, 2018 in Uncategorized

As female hair loss continues to rise, many women visit their doctor asking for “a pill to stop my hair from falling out.” Pills have become the expected and accepted form of treatment for almost every ailment, but instead of leaving with a prescription to cure the problem they may learn that a medication may have caused the problem in the first place.

Prescription drug use for both physical and psychological disorders is steadily increasing, especially among women. Although medication-induced hair loss is common, many women are not made aware of this potential side effect when handed their various prescriptions. Because the shedding usually begins two to four months (or longer) after the drug is introduced into the system, the association may not immediately be recognized. Even if it’s not listed as a side effect, any medication can cause hair loss in some people.

Telogen effluvium is the most common form of medication-induced hair loss. Any type of stressor that forces our system to adapt can cause telogen effluvium. When a new pharmaceutical substance is introduced to the body, various physiological changes take place. If the body has a difficult time adjusting to the changes, the hair growth cycle may become disrupted, resulting in excessive shedding known as telogen effluvium. The shedding may be short-lived if the body adjusts relatively quickly. If the condition continues for six months or longer, changes in medicine or dosage, under doctor supervision may help remedy the problem.

Prescription drug use can also trigger androgenetic alopecia or alopecia areata in those who are genetically predisposed to these conditions.

NUTRITIONAL DEFICIENCIES

Medications can deplete or interfere with the absorption of nutrients that are vital for healthy hair growth. A deficiency of one or more of these nutrients can cause hair loss. Unfortunately this information is often not readily disclosed when the prescription is written and/or filled.

Women must take it upon themselves to thoroughly investigate any pharmaceutical they intend to take. Fortunately it is fairly easy to obtain information on nutrient depletion due to specific medicines. If this is a concern, increasing the compromised nutrients through diet or supplementation may be an option.

For example, oral contraceptives and other forms of hormonal birth control can compromise vitamins B2, B6, B12, vitamin C, folic acid, magnesium, zinc and the amino acid l-tyrosine. Oral acne medication can cause biotin deficiency. Antibiotics deplete beneficial flora and can create deficiencies in biotin, several B vitamins, and vitamin K. Some researchers believe that most medicinal side effects are due to the nutritional deficiencies they create.

HORMONAL CHANGES

Healthy hair growth is dependent on an intricately balanced hormonal system. Medicines that alter the hormonal environment such as hormone replacement therapy, birth control, fertility treatments, etc. can trigger telogen effluvium, androgenetic alopecia and alopecia areata in some people.

Some experts believe that the reason we are seeing younger and younger women with early onset androgenetic alopecia is due to increased use of birth control starting at an earlier age. It is becoming more common for girls as young as thirteen to use birth control for acne, premenstrual cramps and mood swings.

It is important to note that these types of treatments are also used in certain circumstances to help reverse hair loss disorders.

Medications can also cause breakage, change in texture and change in color. Working closely with prescribing physician, and educating oneself can help prevent side effects such as shedding, thinning, breakage and undesirable texture changes.